Indiana, 2005

Flash Flooding in Indiana, January 12, 2005

January 12, 2005 · NWS IWX · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 12, 12:50 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Jan 12, 12:50 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1250 AM EST WED JAN 12 2005

.AVIATION...
WARM FRONT PROGGED TO LIFT NORTH TO IN/MI STATE LINE BY MIDDAY.
I295-300 ISENT LIFT ALONG FRONT WITH FAIRLY STEEP MID LEVEL LAPSE
RATES 6.5-7.5 C/KM WITH 50-60 KT LLJ AXIS FROM NE OK TO WEST CENTRAL
ILLINOIS FAVORABLE FOR REGENERATIVE CONVECTION WITH LOW MBE
VELOCITIES. HAVE TEMPO TSRA AT KFWA THIS AM AND WILL HAVE TO MONITOR
FOR INCLUSION/AMENNDMENT IF NEEDED AT KSBN. IFR TO LIFR CIGS UNTIL
WARM FRONT LIFTS NORTH. THEN LULL UNTIL STRONGLY DYNAMIC COLD FRONT
APPROACHES LATE IN FORECAST PERIOD...MAY HAVE SOME TIMING CONCERNS
WITH CONVECTION/COVERAGE WITH COLD FRONT BUT ENOUGH CONCERN TO MAKE
MENTION TOWARD END OF FORECAST PERIOD. LLWS NOT ADDED AT THIS
TIME...BUT DEPTH/STRENGTH OF SURFACE BASED INVERSION WILL BE KEY TO
LOW LEVEL WIND PROFILE AND SUBSEQUENT POSSIBLE NEED TO ADD WITH
STRENGTH OF LLJ BY END OF FORECAST PERIOD TO INCREASE TO 60-70 KTS.

&&

.SHORT TERM...
TONIGHT AND WEDNESDAY...FLOOD WATCH REMAINS IN EFFECT THRU THURSDAY
MORNING. INITIAL WAVE OUT OF FORECAST AREA THIS AFTERNOON AS SMALLER
SECONDARY WAVE CONTINUES TO TREK OVER THE FAR SOUTHERN CWA ATTM. FOG
BEING A CONCERN FOR TONIGHT...LOOKING AT LOW VSBYS IN IL EARLY THIS
AFTERNOON. MENTIONED FOG IN GRIDS WITH SHALLOW COLD LAYER AT
SURFACE...LIGHT EAST WINDS...AND WARM AIR PUSH ALOFT ABOVE INVERSION
LAYER. FORECAST SOUNDINGS SHOW CEILINGS FALLING TO 1/2 MILE OVER SE
CWA LATER TONIGHT. HELD OFF ON DENSE FOG ADVISORY FOR NOW, BUT
POSSIBLE THIS EVENING IF VSBYS FALL BLO 1/2 MILE. NEXT CONCERN IS
WITH WARM FRONT LIFTING THROUGH REGION EARLY ON WED. TEMPS SHOULD
SLOWLY INCR TONIGHT...BUT NEW SNOWPACK OVER SOUTHERN LOWER MI SHOULD
HOLD THE RISE IN TEMPS TILL LATE OVER FAR NORTHERN CWA. LOOKING AT
THETA-E 315K MOVING INTO THE SOUTHERN TIER OF CWA AFTER 06Z, SO
MENTIONED ISOL THUNDER WITH START OF LIFTING WARM FRONT IN THE
MORNING. MOST OF THUNDER TODAY HAS BEEN JUST SOUTH OF 315K OVER
SOUTHERN AND CENTRAL IN. MODELS SUGGEST 0.25-0.50 QPF POSSIBLE WITH
WARM FRONT...ESPECIALLY WITH THUNDER. TOMORROW AFTERNOON 45 KT WINDS
ARE AT 2K FT MOVE INTO THE SOUTHERN HALF OF CWA...AND COULD POSSIBLY
MIX DOWN TO SFC IN ANY CONVECTION THAT DVLPS TOWARDS EVE. MAX TEMPS
LOOK REASONABLE AND LEFT AS IS...BLO GUIDANCE. FAR SE WILL HAVE THE
BEST CHANCE TO WARM IN THE AFTERNOON AND COULD POSSIBLY REACH
60.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY...COLD FRONT SHOULD MOVE ACROSS THE
AREA WEDNESDAY NIGHT AND EARLY THURSDAY WITH TEMPERATURES TURNING
MUCH COLDER FOR THURSDAY. WENT WITH BLEND OF GFS/ETA FOR FROPA
TIMING...EARLY THURSDAY ABOUT 09Z FAR WEST...BEH... TO 15Z AOH AREA.
MOST PRECIP SHOULD FALL AS RAIN...ALTHOUGH A PROLONGED PERIOD OF
LAKE EFFECT SNOW IS EXPECTED. DELTA TS EXCEED 20...HOWEVER...
BASICALLY A WESTERLY FETCH SHOULD LIMIT AMOUNT OF
SNOWFALL...ESPECIALLY OVER THE INDIANA COUNTIES. TEMPERATURES WILL
FALL WELL BELOW NORMAL BY FRIDAY AND STAY COLD THROUGH THE WEEKEND
AS GFS...ECMWF AND CANADIAN ALL INDICATE LONGWAVE TROF BECOMING
ESTABLISHED OVER THE GREAT LAKES AREA. OTHER THAN LAKE EFFECT
SNOW...LOOKS LIKE A DRY PERIOD FROM FRIDAY THROUGH EARLY NEXT WEEK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...

IN...FLOOD WATCH ALL ZONES LATE TONIGHT THROUGH THURSDAY MORNING.
MI...FLOOD WATCH ALL ZONES LATE TONIGHT THROUGH THURSDAY MORNING.
OH...FLOOD WATCH ALL ZONES LATE TONIGHT THROUGH THURSDAY MORNING.

&&
Hazardous weather outlook, Jan 11, 5:11 AM EST, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 AM EST TUE JAN 11 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
511 AM EST TUE JAN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN WILL FALL EARLY THIS
MORNING OVER EXTREME NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN.
ANOTHER INCH OR TWO OF SNOW IS POSSIBLE THIS MORNING IN SOUTHERN
MICHIGAN. A LIGHT COATING OF ICE IS POSSIBLE EARLY THIS MORNING OVER
EXTREME NORTHERN INDIANA AND FAR NORTHWEST OHIO. TEMPERATURES WILL
RISE ABOVE FREEZING BY THIS AFTERNOON CHANGING THE PRECIPITATION TO
RAIN.

RAIN WILL CONTINUE TONIGHT. THE COMBINATION OF RAIN...SNOWMELT AND
SATURATED GROUND MAY BEGIN TO LEAD TO FLOODING OF SMALL STREAMS AND
LOW LYING AREAS. STREET DRAINS BLOCKED BY SNOW MAY RESULT IN MINOR
FLOODING ON ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND EARLY
THURSDAY MORNING AS A STRONG COLD FRONT CROSSES THE REGION. AT THIS
TIME THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE
HEAVY RAIN AND WIND GUSTS TO 40 MPH.

THE POSSIBILITY OF FLOODING OF SMALL STREAMS AND LOW LYING AREAS WILL
CONTINUE WEDNESDAY NIGHT WITH THE ADDITIONAL HEAVY RAIN. LARGER
RIVERS WILL ALSO BEGIN TO RISE SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS.

HITCHCOCK

The radar

The Northern Indiana radar (KIWX), 118 km away, was scanning. The volume nearest the first event began at 08:51 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Jay

When
January 12, 3:54 AM EST to 7:45 AM EST
Where
Jay County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
40.450, -84.983

Flooding reported in downtown Portland. Widespread flooding throughout the county with portions of State Route 1 closed due to flooding from combination of heavy rainfall and rapid snow melt.

Flash Flood, Grant

When
January 12, 3:54 AM EST to 7:45 AM EST
Where
Grant County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -85.633

As many as 40 county roads were closed due to flooding resulting from combination of heavy rain and rapid snow melt.

Flash Flood, Blackford

When
January 12, 3:54 AM EST to 7:45 AM EST
Where
Blackford County, Hartford City
Reported by
EMERGENCY MANAGER
Coordinates
40.450, -85.367

Homes flooded in Hartford City. State Route 26 closed at County Road 200 E due to 4 to 5 feet of water over the intersection. The flash flooding occurred as a result of heavy rain and rapid snow melt.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438349, 5438350, 5438351.